Pennsylvania, 2004

Flood in Pennsylvania, July 18, 2004

July 18, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 10:25 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 18, 10:25 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SUN JUL 18 2004

.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
BASED ON THE RECENT RADAR DATA SHOWING ONLY ISOLATED SHOWERS ACROSS
THE UPPER OHIO VALLEY...AND THE LATEST RUC AND ETA MODEL
RUNS...STILL SHOWING THE UPPER LOW OVER THE PITTSBURGH AREA INTO
MONDAY...BUT WITH LIMITED LIFT AND INSTABILITY...HAVE DROPPED THE
FLOOD WATCH FOR THE COUNTIES NEAR THE APPALACHIAN MOUNTAINS...AND
FORECASTED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT. FORECASTED TEMPERATURES WITH HIGHS IN THE
70-75 RANGE STILL LOOKED GOOD PER RECENT SURFACE DATA AND
GFS/ETA/NGM MOS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 410 AM EDT SUN JUL 18 2004

AVIATION...

UPPER LOW TO REMAIN OVER OHIO VALLEY FOR THE FORECAST PERIOD. WAVES
OF PRECIP TO ROTATE AROUND LOW WITH SOME OF IT HEAVY AT TIMES
ESPECIALLY IN EASTERN TERMINALS. MID DECK TO LOWER TO 030-040 FOOT
DECKS WITH ONSET OF NEXT WAVE PROGGED TO MOVE IN BY MID TO LATE
MORNING FROM SE TO NW. COULD BE SOME PATCHY DENSE FOG IN THE USUAL
SPOTS /FKL DUJ ZZV/ WHERE RAIN HAD FALLEN EARLIER. SHOULD IMPROVE TO
VFR BY MID MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

UPR LO OVR ERN OH PROGGED TO MOV LTL DURG NEXT 36H. NRN ZNS HV ALRDY
SEEN A DECENT SHOT OF RNFL OVRNGT. EXPECT AREAS OF SHWRS AND EMBDD
TSTMS CONT TO MOV NWD THRU CNTRL PA THEN WRAP WWD INTO NRN PTN CWA.
HV ISSUED FLOOD WATCH FOR NRN AND MTN ZNS THRU 10 PM. ELSW WENT WITH
LKLY POPS TDA INTO TNGT.

UPR LO BGNS TO OPEN UP DURG MON...WITH TROF AXIS FINALLY MOVG E OF
CWA BY 12Z TUE. ANOTHER WK FNT PUSHES THRU RGN TUE. KEPT CHC POPS
ALL AREAS MON THRU TUE.

LONG TERM (WEDNESDAY NIGHT THROUGH SATURDAY)...

WED SHUD BE DRY...THEN ANOTHER SLOW MOVG CDFNT APCHS FM THE WEST THU
AND PUSHES THRU RGN BY LATE FRI. SO MENTIONED CHC SHWRS/TSTMS THU
AND FRI. TEMPS SHUD RMN NEAR NORMAL.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

SHORT TERM...11
Hazardous weather outlook, Jul 18, 4:24 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT SUN JUL 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180922-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
524 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN
EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY
MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE
FLOODING OF STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 18, 12:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT SUN JUL 18 2004

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-182000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MERCER PA-MUSKINGUM OH-OHIO WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
144 PM EDT SUN JUL 18 2004

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
THIS AFTERNOON.  THE SHOWERS AND STORMS WILL BE MORE WIDESPREAD OVER
AREAS FROM LATROBE...TO INDIANA...TO NEAR FRANKLIN. A SMALL CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS ALSO DEVELOPED BETWEEN ZAINESVILLE
AND NEW PHILADELPHIA...WHERE HEAVY RAIN FELL LAST NIGHT.

THE STORMS ARE CAPABLE OF GENERATING RAINFALL IN EXCESS OF AN INCH
PER HOUR...WITH MULTIPLE SHOWERS AND STORMS POSSIBLY MOVING ACROSS
THE SAME LOCATIONS.

RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER IN LOW
SPOTS...AND IN ADDITION TO RAPID RISES IN SMALL STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
July 18, 2:20 PM EST to 4:30 PM EST
Where
Mercer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Kinsman Rd flooded in Jamestown, in northwest Mercer Co.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414245.